Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

May 22, 2021Griggs County, North Dakota

NWS Grand Forks, ND issued this special weather statement at May 22, 2021, 6:06 AM CDT for Griggs County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 6:06 AM CDT (11:06 UTC)
Expired
May 22, 2021, 6:45 AM CDT
In force
39 min
Issued by
NWS Grand Forks, ND

County Griggs County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS83 KFGF 221106
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
606 AM CDT Sat May 22 2021
 
NDZ026>029-221145-
Griggs ND-Nelson ND-Steele ND-Grand Forks ND-
606 AM CDT Sat May 22 2021

...SPECIAL WEATHER STATEMENT...

At 605 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jessie, or 47 miles north of Valley City, moving northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kloten around 615 AM CDT.
  Aneta and Sharon around 620 AM CDT.
  Logan Center around 635 AM CDT.
  Northwood around 640 AM CDT.
  Kempton and Larimore around 645 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4732 9828 4762 9831 4804 9778 4777 9730
TIME...MOT...LOC 1105Z 234DEG 39KT 4760 9814 

$$

JK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 22, 3:55 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 22, 3:55 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
355 AM CDT Sat May 22 2021

.SHORT TERM...(Today through Sunday)
Issued at 354 AM CDT Sat May 22 2021

Look for increasing chances for showers and thunderstorms today
along a stalled cold front. Weather related impacts are possible for
portions of southeastern North Dakota and west-central Minnesota in
association with isolated strong thunderstorms. Coverage is expected
to be minimal, with isolated wind gusts and hail being the primary
risk. Soundings indicate MUCAPE upwards of 1500 J/Kg this afternoon,
with deep layer shear of 50 to 60 knots. Primary impacts today would
be from potential wind and hail associated with severe
thunderstorms.

Temperatures today will range from the upper 40s in the Devils Lake
Basin to the middle 80s for the southern Red River Valley. This
extreme gradient will allow further development of showers and
thunderstorms this afternoon along the thermal boundary, draped from
Gwinner, ND to Bemidji, MN. Lows tonight will continue to show the
divide in temperatures, with low 40s to upper 50s expected.

Additional thunderstorm chances remain in the forecast for Sunday as
an upper low approaches the region. Showers and thunderstorms during
the morning hours are expected to be isolated, with little in the
way of severe potential. Better forcing and instability during the
afternoon and evening will give us a chance for severe
thunderstorms, however. High temperatures for Sunday range from the
low 60s to the upper 70s.

.LONG TERM...(Sunday night through Friday)
Issued at 354 AM CDT Sat May 22 2021

Impacts in the extended time frame will revolve around precip
chances which do exist over the next week just not expecting any
widespread rainfall as upper flow transitions from SW to NW aloft.
Sunday night will see the next round of chance of rainfall with
upper wave positioned to the NW and a decaying line of convection
expected to move into the western portions of the FA. With upper
support to the NW and dry easterly stable air feeding into the line
will see a weakening trend as chances spread into the valley and NW
MN. Some redevelopment is possible Monday afternoon along the front
across the MN lakes and pines before the front pushes east of the
area. The temperature roller coaster will continue with 80s on
Monday giving way to the upper trough and cold frontal passage
Tuesday with highs in the 60s and 70s. This front will bring another
round of rain chances mainly for areas along and north of hwy 200
Tuesday.

Cooler temps are in store for Wednesday through Friday with NW flow
aloft with temps mainly in the 60s with low 70s possible by Friday.
Some ensemble guidance does bring a short wave system across SD
Wednesday night into Thursday morning with precip chances extending
across E ND and into NW and west central MN with the highest chance
currently along the SD/ND border. Instability remains rather weak
with the mid week system and will keep it just showers for now with
the possibility of introducing thunder if needed in later forecasts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1130 PM CDT Fri May 21 2021

Didn't see much change with the 00z model runs to give any
different ideas for the 06z TAFs. The surface front continues to
sag southward...at about 10 to 15 knots. The front is pretty much
on the doorstep of KFAR. Therefore, expect IFR ceilings at every
TAF site except KBJI overnight, and KBJI could lower to MVFR
sometime by morning or so. Once the ceilings roll in, it appears
they will be here to stay, along with the north winds. Tried to
narrow down a 1-3 hour window when the best chances for showers
and storms will be at KDVL/KGFK/KTVF overnight into early
Saturday. Don't think they will affect KFAR or KBJI at this point.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...JK
AVIATION...Godon
Hazardous weather outlook, May 22, 4:13 AM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
413 AM CDT Sat May 22 2021

MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
230915-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Ransom-Sargent-Richland-
413 AM CDT Sat May 22 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe severe thunderstorms are possible across
the southern Red River Valley and west central Minnesota this
afternoon and evening. The main hazards will be large hail up to
quarter size and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are possible Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ001-004>008-013-014-NDZ006>008-014>016-024-026>030-038-054-
230915-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-Pennington-Red Lake-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh-
413 AM CDT Sat May 22 2021

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible this morning, mainly
across northeastern North Dakota and the northern Red River Valley.
The main hazards will be small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are possible Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Special weather statement, May 22, 4:47 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
447 AM CDT Sat May 22 2021

NDZ014-015-024-026-028-221030-
Griggs ND-Nelson ND-Eddy ND-Benson ND-Ramsey ND-
447 AM CDT Sat May 22 2021

...SPECIAL WEATHER STATEMENT...

At 445 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Grace City to Mchenry to 6
miles northeast of Courtenay. Movement was northeast at 50 mph.

Winds in excess of 30 mph along with dime sized hail will be
possible with these storms.

Strong thunderstorms will be near...
  Mose around 450 AM CDT.
  Red Willow Lake around 455 AM CDT.
  Tolna and Hamar around 505 AM CDT.
  Jessie, Pekin and Binford around 510 AM CDT.
  Bartlett around 520 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4817 9841 4812 9803 4768 9788 4767 9789
      4767 9799 4761 9798 4727 9845 4745 9850
      4759 9850 4759 9854 4763 9855 4766 9887
TIME...MOT...LOC 0945Z 215DEG 43KT 4764 9869 4760 9859 4731 9851

JK
Special weather statement, May 22, 6:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
606 AM CDT Sat May 22 2021

NDZ026>029-221145-
Griggs ND-Nelson ND-Steele ND-Grand Forks ND-
606 AM CDT Sat May 22 2021

...SPECIAL WEATHER STATEMENT...

At 605 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jessie, or 47 miles north of Valley City, moving northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kloten around 615 AM CDT.
  Aneta and Sharon around 620 AM CDT.
  Logan Center around 635 AM CDT.
  Northwood around 640 AM CDT.
  Kempton and Larimore around 645 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4732 9828 4762 9831 4804 9778 4777 9730
TIME...MOT...LOC 1105Z 234DEG 39KT 4760 9814

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:47 AM CDTSpecial Weather StatementFGFGriggs, Nelson43 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.